Share this article on:

Delayed Development of Intracranial Hypertension After Discontinuation of Tetracycline Treatment for Acne Vulgaris

Law, Christine MD; Yau, Gary L. MD; ten Hove, Martin MEng, MD, FRCSC

Journal of Neuro-Ophthalmology: March 2016 - Volume 36 - Issue 1 - p 67–69
doi: 10.1097/WNO.0000000000000301
Clinical Observation

Abstract: A 14-year-old girl presented with a history of left-sided headache and acute bilateral blurred vision. She had a remote history of oral tetracycline use for the treatment of acne vulgaris, which had been discontinued for 1 month. The patient was diagnosed with drug-induced intracranial hypertension (IH) and treated with oral acetazolamide with subsequent resolution of symptoms. IH, a known rare complication of the tetracycline class of antibiotics, can also have a delayed presentation after discontinuation of the medication.

Department of Ophthalmology, Hotel Dieu Hospital, Queen's University, Kingston, Ontario, Canada.

Address correspondence to Martin ten Hove, MEng, MD, FRCSC, Department of Ophthalmology, 166 Brock Street, Room 230A, Hotel Dieu Hospital, Kingston, Ontario, Canada; E-mial: tenhove@queensu.ca

The authors report no conflicts of interest.

© 2016 by North American Neuro-Ophthalmology Society